The US Federal and Drug Administration (FDA) recently revised statin drug labels to include the information that increases in fasting serum glucose and glycated haemoglobin levels have been reported with the use of statins. Yet in a survey, 87% of the doctors stated that they had never or infrequently observed increases in glucose or HbA1c levels in patients on statin. In this study we would like to determine the association between the use of statins and glycaemic control in a retrospective cohort of patients with hypertension.
A retrospective review of 1060 medical records of patients with hypertension at a primary care clinic was conducted. These records were selected using systematic random sampling (1:4). Data on patient socio-demographic factors; clinical profile; investigation results and prescribed medications were collected. Independent t-test was used for continuous variables while Pearson's chi2 test was used for categorical variables. Logistic regression was done to adjust for confounders.
810 (76.4%) patients with hypertension were on statins, out of which 792 (97.8%) were taking simvastatin 10 mg or 20 mg daily. Analysis of the whole group regardless of diabetes status showed that the statin user group had higher HbA1c and fasting blood glucose values. The difference in HbA1c levels remained significant (adjusted OR = 1.290, p = 0.044, 95% CI 1.006, 1.654) after adjustment for diabetes, diabetic medication and fasting blood glucose. In the study population who had diabetes, statin users again had significantly higher HbA1c level compared to statin non-users. This difference remained significant (adjusted OR 1.208, p = 0.037, 95% CI 1.012, 1.441) after adjustment for age and diabetic medications.
Statins use is associated with increased HbA1c levels among hypertensive patients and hypertensive patients with diabetes. Clinicians managing hypertensive patients on statins should consider monitoring the HbA1c level and ensure that those with diabetes have their hyperglycaemia kept under control.
The complete article is available as a provisional PDF. The fully formatted PDF and HTML versions are in production.
"Statins use is associated with increased HbA1c levels among hypertensive patients and hypertensive patients with diabetes. Clinicians managing hypertensive patients on statins should consider monitoring the HbA1c level and ensure that those with diabetes have their hyperglycaemia kept under control."
That's hilarious. Give diabetics drugs which make their diabetes worse. What a good idea! Yes, clinicians should ensure their diabetic patients keep their hyperglycemia under control, but with mainstream dietary guidelines of massive amounts of carbohydrate, how is that even possible? Isn't that just stating the obvious? What I find funny is, blood lipids can be normalized by a low carb diet, achieving normal BGs in the process. It is high carb meals which initiate the production of very low density lipoproteins in the liver in the first place. why don't doctors know this simple fact? And everyone by now should know that statins achieve nothing good and can cause type 2 diabetes in women and Alzheimer's disease.
Here is an excellent article which explains the association between statins and Alzheimer's
I wonder, did somebody of your team had an experience with statines?
"I wonder, did somebody of your team had an experience with statins?"
Graham was on statins 6 years ago, within weeks he could barely walk. When he stopped taking them he quickly returned to his very active self.
My medical team try to get me on them, every time I have an annul revue, they tell me it is part of the protocol and must offer them to me as my total cholesterol is above 4. In the UK the target for diabetics is four.
The evidence is in older people the lower the total cholesterol the higher the morbidity. Especially so for women.
Statins are a curse in my opinion and I will never take them.
It beggars belief how the average medic gets BG control so wrong. Even the basics are beyond so many healthcare professionals.
The terrible thing is when they see a patient holding non diabetic numbers year after year they do not recommend low carb to their other patients with abysmal blood numbers.
More and more drugs is the usual outcome. It's all about the rules, the Doctor stays safe and the patient dies with severe diabetic complications.
But of course the medics believe diabetes is always progressive, and the treatment makes sure, it is always progressive.
Only in a world this crazy could it happen !!!
I would concur, in my opinion, statins are not the best of medication to be offered. Many patients have now stopped having this drug prescribed and have experienced the benefit of doing this. Discussion should be with your health care professional but also with the patient doing research for added discusion within the surgery.
Sandy Denis BS c
There is also a link between cholesterol and immunity as dr.Briffa blogged http://www.drbriffa.com/2014/04/18/more-evidence-links-higher-cholesterol-with-improved-immunity, and FDA added a warning to statines that it increase the risk of diabetes in females. Such medicine is a classic example of the fact that micromanaging health markers with pharmacological remedies is a bad idea.
There are many papers and studies regarding statins, but more recently more and more of us are questioning the benefits, if any there are, by taking them.I do not currently take them although my health care team often discuss this with me.
As Eddie said I had problems with statins, but it wasn't just the muscular pains I also suffered with vivid dreams, night sweats,lack of sleep and the brain fog.
At list, Graham, your problems didn't last, I know couple people who were damaged for life after several months of statinesuse.
I suppose I was lucky due to the side effects appearing so soon after starting statins that I was only on them for a few months, no doubt in my mind that if I had not come off them when I did the consequences could have been serious.
In hindsight knowing what I know now I would never have contemplated taking statins.
Post a Comment